Alert archive / Georgia / Flash Flood Watches in 2017
Flash Flood Watch 5, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood watch at Jun 5, 2017, 3:37 AM EDT for 20 counties in Georgia. It took effect at Jun 5, 2017, 8:00 AM EDT. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2017, 3:37 AM EDT (07:37 UTC)
- In effect from
- Jun 5, 2017, 8:00 AM EDT
- Expired
- Jun 6, 2017, 10:44 AM EDT
- In force
- 27 hr
- Issued by
- NWS Atlanta, GA
- Flood severity
- None
Counties Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Forsyth County, GA, Gilmer County, GA, Gordon County, GA, Hall County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA
The radar
The Atlanta radar (KFFC), 136 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
162 WGUS62 KFFC 050737 FFAFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Peachtree City GA 337 AM EDT Mon Jun 5 2017 GAZ001>009-011>016-019>023-051545- /O.NEW.KFFC.FF.A.0005.170605T1200Z-170606T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, Cartersville, and Gainesville 337 AM EDT Mon Jun 5 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH TUESDAY MORNING... The National Weather Service in Peachtree City has issued a * Flash Flood Watch for portions of north central Georgia... northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Cherokee... Dawson...Fannin...Forsyth...Gilmer...Hall...Lumpkin...Pickens and Union. In northeast Georgia...Towns and White. In northwest Georgia...Bartow...Catoosa...Chattooga...Dade... Floyd...Gordon...Murray...Walker and Whitfield. * From 8 AM EDT this morning through Tuesday morning * A storm system over the lower Mississippi Valley will continue to bring showers and thunderstorms to north Georgia today and into Tuesday morning. This area has already seen 1 to 3 inches of rain over the past 24 hours, with a few localized areas seeing nearly 5 inches or rain. Additional rainfall amounts of 1 to 2 inches with localized higher amounts are possible through Tuesday morning. This could result in additional flash flooding. * Flooding in low lying and flood prone areas will be likely, especially in urban areas. In addition, creeks, streams and rivers may overflow their banks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
128 WGUS62 KFFC 051405 FFAFFC Flood Watch National Weather Service Peachtree City GA 1005 AM EDT Mon Jun 5 2017 GAZ001>009-011>016-019>023-060000- /O.CON.KFFC.FF.A.0005.000000T0000Z-170606T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, Cartersville, and Gainesville 1005 AM EDT Mon Jun 5 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING... The Flash Flood Watch continues for * Portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Cherokee...Dawson...Fannin...Forsyth... Gilmer...Hall...Lumpkin...Pickens and Union. In northeast Georgia...Towns and White. In northwest Georgia...Bartow... Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...Walker and Whitfield. * Through Tuesday morning * A storm system over the lower Mississippi Valley will continue to bring showers and thunderstorms to north Georgia into Tuesday morning. This area has already seen 1 to 4 inches of rain over the past 24 hours, with a few localized areas seeing nearly 5 inches or rain. Additional rainfall amounts of 1 to 2 inches with localized higher amounts are possible through Tuesday morning. This could result in additional flash flooding. * Flooding in low lying and flood prone areas will be likely, especially in urban areas. In addition, creeks, streams and rivers may overflow their banks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
275 WGUS62 KFFC 051917 FFAFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Peachtree City GA 317 PM EDT Mon Jun 5 2017 GAZ001>009-011>016-019>023-060900- /O.EXT.KFFC.FF.A.0005.000000T0000Z-170607T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, Cartersville, and Gainesville 317 PM EDT Mon Jun 5 2017 ...FLASH FLOOD WATCH NOW IN EFFECT INTO TUESDAY EVENING... The Flash Flood Watch is now in effect for * Portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Cherokee...Dawson...Fannin...Forsyth... Gilmer...Hall...Lumpkin...Pickens and Union. In northeast Georgia...Towns and White. In northwest Georgia...Bartow... Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...Walker and Whitfield. * Through Tuesday evening * A storm system over the lower Mississippi Valley will continue to bring showers and thunderstorms to north Georgia through Tuesday. This area has already seen 1 to 4 inches of rain over the past 24 hours, with a few localized areas seeing nearly 5 inches or rain. Additional rainfall amounts of 1 to 2 inches with localized higher amounts are possible through the day Tuesday. This could result in additional flash flooding. * Flooding in low lying and flood prone areas will be likely, especially in urban areas. In addition, creeks, streams and rivers may overflow their banks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
284 WGUS62 KFFC 060718 FFAFFC Flood Watch National Weather Service Peachtree City GA 318 AM EDT Tue Jun 6 2017 GAZ001>009-011>016-019>023-061615- /O.CON.KFFC.FF.A.0005.000000T0000Z-170607T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, Cartersville, and Gainesville 318 AM EDT Tue Jun 6 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of north Georgia...generally along and north of a line from Rome to Gainesville. * Until 8 PM today. * Scattered showers and thunderstorms will continue through much of today across the watch area although the activity will begin to diminish during the afternoon hours. Additional rainfall amounts of a half to one inch are possible. However amounts will be locally higher, possible 1 to 2 inches, in thunderstorms. This could be enough to produce localized flash flooding. * Flooding in low lying and flood prone areas will be possible, especially in urban areas. In addition, creeks, streams and rivers may overflow their banks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
895 WGUS62 KFFC 061444 FFAFFC Flood Watch National Weather Service Peachtree City GA 1044 AM EDT Tue Jun 6 2017 GAZ001>009-011>016-019>023-061545- /O.CAN.KFFC.FF.A.0005.000000T0000Z-170607T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, Cartersville, and Gainesville 1044 AM EDT Tue Jun 6 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of north central Georgia... northeast Georgia and northwest Georgia has been cancelled. The areas across north Georgia that received the most rainfall over the previous few days are no longer expected to receive as much rainfall as previously forecast. For this reason the Flash Flood Watch has been cancelled although these areas could still see up to a half an inch of rainfall through this evening. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Jun 5, 2:00 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 5, 2:00 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 200 AM EDT Mon Jun 5 2017 .PREV DISCUSSION... /Issued 1111 PM EDT Sun Jun 4 2017/ UPDATE... Forecast looks on track with minor adjustments made. The overall coverage of thunderstorms has diminished the last hour and anticipate much of the precipitation activity to be in the form of light to moderate showers through the remainder of the overnight. Expect pops to diminish as we approach the early morning. North/central GA has received generally around a half an inch to an inch of rain. However, we have localized higher amounts around 2 to 3 inches from slow moving convection. With this amount of QPE, we will need to closely monitor the forecast in the short term. This rainfall could lead to antecedent conditions for flooding issues in the days to come. 04Z TAF Update below. PREV DISCUSSION... /Issued 832 PM EDT Sun Jun 4 2017/ UPDATE... Widely scattered showers and thunderstorms continue across the region this evening. This activity will linger through the next couple hours before eventually diminishing. We have already seen a decrease in thunderstorms, although some strong storms still remain across south central GA area with a better thermal gradient noted. These storms are trying to encroach into our area with heavy rain, hail and strong winds possible. The other main impacts this evening will be from any training shower/thunderstorms leading to localized flood. Expect a reprieve in precipitation later tonight into the early morning hours. Anticipate low level clouds and fairly calm winds. After closely diagnosing the short term, especially Monday late afternoon through Tuesday, it looks like we may have the ingredients for excessive rainfall across a portion of the area, especially central GA. With high PWAT values surging into our area along with increased RH, warm cloud height and low MBE velocity, would not be surprised to see training showers and thunderstorms. Also, with surface low pressure development later Monday to our south with a series of mid level impulses marching northeast across the area, anticipate we will be able to sufficiently tap into the tropical-like airmass. There is a bit of concern for flooding and its overall extent. While we are gaining confidence that we will receive plentiful precipitation, the extent and location of the precipitation is still a bit in question. So the decision for a flash flood watch will be punted to the overnight shift. Hopefully a bit more clarity will be derived from the next model suite. PREV DISCUSSION... /Issued 300 PM EDT Sun Jun 4 2017/ SHORT TERM /Tonight through Monday Night/... Moist is the word of the day which will likely be extended through the short term. 12z FFC sounding came in with a 1.64 PWAT value which puts us in the 90th percentile climatological and both SPC mesoanalysis this afternoon and GOES 16 derived total precipital water suggests values have increased through the day and are now 1.9 to 2.0 inches across the area. These higher values would put us above the daily max moving average and basically suggest very efficient rain producers with a potential for localized flash flooding. Unless there becomes a larger focus for storms...do not anticipate widespread flooding and am not issuing any watches attm as a result. Short term models are rather erratic with overall convective trends which is to be expected given the overall environment and lack of any low level focus. Used an ensemble blend approach for POP this afternoon/evening to try and distinguish rain cooled areas from heated up areas which seems to be working out well with convection firing in central GA and AL where the sun had a chance to come out early and SB CAPE values reached 3000 J/KG. Expect much of the activity to begin to wane after sunset but will still have showers around through the overnight period...could even see some fog develop in a few spots as well...particularly in the mountains of North GA. Short term models fairly gung ho on Monday with storms becoming more widespread by 17z and spreading across most of the warning area through the day. Front approaches from the north late Monday which may help become a focus for heavier rains and will need to be monitored. WPC has placed most of North GA in a Marginal risk for excessive rainfall today and almost all of the CWA in one for Monday. While overall QPF values don't appear that high..aoa 1.5 to 2.0 inches..the rainfall rates are what needs to be watched for flooding concerns. 30 LONG TERM /Tuesday through Sunday/... Mainly only tweaks to the long term based on the latest guidance. The wet weather will be slow to exit Tuesday through Wednesday. BDL PREVIOUS DISCUSSION... Extended period begins wet, but dries quickly. Aforementioned cold front moving through the state Monday will keep pops high across the far south CWA Tuesday as the front exits the region. Extended models are in fairly good agreement that weak high pressure will build into the region behind the front, with nearly zonal flow over the area. Next system looks to approach the region Saturday, but with timing and synoptic differences in the long term models, have opted to keep pops minimal to none. Temperatures will see a gradual warming trend through the week, but even by Saturday will still only be in the mid 80s. Have generally gone with a blend of the model solutions for both highs and lows through the week. BDL && .AVIATION... 06Z Update... The TAF period will be marked by continued unsettled weather as waves of showers and thunderstorms can be expected. Through this morning, areas of showers are expected to gradually diminish in overall coverage. Areas of IFR ceilings are expected this morning with MVFR conditions becoming more prevalent after sunrise. Shower and thunderstorm coverage will again increase by the afternoon and evening hours. Winds that remain light and southeasterly at some TAF sites at this hour will shift to the southwest later this morning for all sites and stay westerly side for the remainder of the period. //ATL Confidence...06Z Update... Medium confidence on all elements. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 83 67 80 63 / 90 80 60 20 Atlanta 81 68 79 64 / 90 80 60 20 Blairsville 77 62 76 56 / 90 70 50 10 Cartersville 81 66 79 60 / 90 80 50 10 Columbus 84 70 81 67 / 90 80 60 50 Gainesville 80 66 78 62 / 90 80 50 20 Macon 85 69 81 66 / 80 80 70 60 Rome 81 67 80 60 / 90 70 50 10 Peachtree City 82 67 79 62 / 90 80 60 30 Vidalia 86 71 83 68 / 90 70 70 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RW AVIATION...RW
Hazardous weather outlook, Jun 4, 10:40 PM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1040 PM EDT Sun Jun 4 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-051200- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1040 PM EDT Sun Jun 4 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Numerous showers and a few thunderstorms will continue across much of Georgia tonight. A few strong thunderstorms will be possible, with the potential for frequent lightning strikes and gusty winds. However, localized flooding will be the primary threat from the storms overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... There will be a chance of showers and thunderstorms Monday and Tuesday. Drier air will spread into Georgia on Wednesday and greatly diminish any thunderstorm potential through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
In the hours before
Special weather statement, Jun 4, 9:43 PM EDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
943 PM EDT SUN JUN 4 2017
GAZ085-086-097-098-050215-
Emanuel GA-Treutlen GA-Johnson GA-Laurens GA-
943 PM EDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EMANUEL...TREUTLEN...
SOUTHEASTERN JOHNSON AND EASTERN LAURENS COUNTIES UNTIL 1015 PM
EDT...
At 943 PM EDT...a strong thunderstorm was near Orianna, or near
Soperton...moving northeast at 25 mph.
HAZARD...up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Swainsboro, Soperton, Adrian, Nunez, Covena, Orland, Rockledge,
Orianna, Norristown, Norristown Junction, Meeks, Blackville, Zaidee
and Gillis Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3232 8258 3232 8261 3245 8274 3271 8247
3251 8226
TIME...MOT...LOC 0143Z 228DEG 20KT 3243 8261
WIND...50MPHSpecial weather statement, Jun 5, 3:19 AM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
319 AM EDT MON JUN 5 2017
GAZ006>009-013>016-050800-
Gilmer GA-Dawson GA-Union GA-Towns GA-Pickens GA-White GA-Lumpkin GA-
Fannin GA-
319 AM EDT MON JUN 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...
NORTHWESTERN DAWSON...SOUTHERN UNION...SOUTHERN TOWNS...EASTERN
PICKENS...WHITE...LUMPKIN AND SOUTHEASTERN FANNIN COUNTIES UNTIL 400
AM EDT...
At 318 AM EDT...a thunderstorm with heavy rain was over Len Foote
Hike Inn, or 12 miles west of Dahlonega...moving east at 40 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Dahlonega, Jasper, Cleveland, Helen, Suches, Unicoi State Park,
Amicalola Falls State Park, Sequoyah Lake, Robertstown, Blue Mountain
Shelter, Mossy Creek, Woods Hole Shelter, Low Gap Shelter, Juno,
Fausett Lake, Len Foote Hike Inn, Cartecay, Pisgah, Vogel State Park
and Anna Ruby Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3482 8365 3480 8368 3477 8363 3474 8362
3469 8364 3466 8366 3462 8364 3458 8364
3455 8362 3453 8364 3451 8367 3450 8378
3452 8379 3450 8379 3450 8384 3449 8386
3441 8443 3469 8445 3488 8365
TIME...MOT...LOC 0718Z 252DEG 35KT 3459 8419The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:08 PM EDT | Special Weather Statement | FFC | Telfair | 37 min |
| Jun 4, 8:20 PM EDT | Flash Flood Warning | FFC | Dade, Walker | 6 hr |
| Jun 4, 8:43 PM EDT | Special Weather Statement | FFC | Dodge | 32 min |
| Jun 4, 9:31 PM EDT | Special Weather Statement | FFC | Wilcox | 29 min |
| Jun 4, 9:43 PM EDT | Special Weather Statement | FFC | Treutlen | 32 min |
| Jun 5, 12:26 AM EDT | Flash Flood Warning | FFC | Chattooga, Floyd, Gordon | 4 hr |
| Jun 5, 1:36 AM EDT | Areal Flood Warning | FFC | Catoosa, Gilmer, Murray, Walker, Whitfield | 4 hr |
| Jun 5, 3:19 AM EDT | Special Weather Statement | FFC | Lumpkin, White | 41 min |
| Jun 5, 10:10 AM EDT | River Flood Warning | FFC | Chattooga | 28 hr |
| Jun 5, 1:58 PM EDT | River Flood Warning | FFC | Whitfield | 52 hr |
| Jun 5, 4:22 PM EDT | Special Weather Statement | FFC | Dooly, Schley, Stewart, Sumter, Webster | 38 min |
| Jun 5, 4:25 PM EDT | Special Weather Statement | FFC | Wheeler | 35 min |
Nearby
Flash Flood Watches in Georgia, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.